Heavy Snow, Orange
- When
- February 14, 3:00 PM EST to 9:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Public
- Coordinates
- 38.542, -86.495 (the zone’s center; the record gives no point)
Snow accumulations of around 4 inches were reported near Paoli.
An amplifying trough dug southeast towards the Lower Ohio Valley during the afternoon of February 14th. Widespread precipitation developed by mid afternoon as a coupled upper jet aided isentropic ascent ahead of the sharpening upper trough.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An amplifying trough dug southeast towards the Lower Ohio Valley during the afternoon of February 14th. Widespread precipitation developed by mid afternoon as a coupled upper jet aided isentropic ascent ahead of the sharpening upper trough. Mixed precipitation changed to rain by late afternoon along and south of Interstate 64 as temperatures stayed just a bit too warm for snow. Farther north across southern Indiana, several hours of steady snow brought 3 to locally over 5 inches of wet snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 14, 1:58 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
158 PM EST Fri Feb 14 2014
...Forecast Update...
Issued at 150 PM EST Fri Feb 14 2014
Updated the forecast to tweak temps to current obs. Now getting
light snow reports out of Evansville and Paoli. The sfc low
pressure over southern Illinois continues to slowly push east early
this afternoon. The upper trough will continue to dig southeast
into the Ohio Valley causing the sfc low to deepen and slow it's
eastward progress a little. As the system deepens, the frontal zone
will intensify pulling colder air in on the north side of the sfc
low track and warmer air in on the south side. The intensification
of this weather system and challenging temperature forecast continue
to leave some uncertainty in the exact snow/rain line. Still think
that mostly snow is likely over the warning area in southern Indiana
this afternoon with a mix of rain/sleet/snow along the Ohio River
and then rain likely over most of central and south central KY. A
change over to all snow is still expected this evening for all
locations over southern Indiana and central Kentucky. Stay tuned
for more forecast updates.
Issued at 1030 AM EST Fri Feb 14 2014
...Winter Weather Advisory upgraded to a Winter Storm Warning for
parts of south-central Indiana to northern parts of east-central
Kentucky for this afternoon and tonight...
Digging shortwave aloft over the mid MS Valley will move into the OH
Valley this afternoon. Heavy snow has already broken out ahead of
this feature over parts of central IL with the snow moving east-
southeast. At the current time, a tight surface thermal gradient is
developing over central MO at the position of the surface low, and
extending eastward into central-southern IL. We expect a tightening
baroclinic (thermal) zone in advance of the surface low this
afternoon and evening, as the low moves into central KY. The actual
track of this low will make a big difference in afternoon/evening
temperatures and precipitation type.
Aloft, models since yesterday have been showing an increasing jet
streak aloft developing this afternoon/evening over the OH Valley in
response to dynamical processes associated with this system. The
right entrance region of this jet will serve to increase vertical
motion and enhance the low-level thermal gradient as the system
moves into our area.
What this means is that to the south of the surface low track,
temperatures should warm up more than expected, with temperatures to
the north of it falling as precipitation begins and the thermal
gradient tightens. Bands of heavy snow will develop over parts of
southern IN and then into the northern Bluegrass this afternoon and
evening, with snowfall rates of 1 inch or more possible at times
with some embedded convective-like elements not out of the question.
In the warning area that runs along and north of a line from Orange
County, IN to Nicholas County, KY, 4-6 inches of snow are expected
by the time the snow ends or diminishes later this evening.
However, given initial boundary layer warming late this morning and
early afternoon in response to the approaching low, initial
precipitation should start as rain, mainly just south of the warning
area before changing to snow. This is the reason for keeping
counties just south of the warning, including Louisville and
Lexington, in the advisory area right now with 2-4 inches of snow
still expected after changeover. Nevertheless, observational trends
will be monitored closely for any need to upgrade additional
counties to a warning later today, or if greater warming pushes a
little farther north or east than expected as well.
Over south-central KY with good low-level warming early this
afternoon, precipitation will fall as rain this afternoon before
changing to or ending as some lighter snow tonight. Over the rest of
central KY, expect rain to change to some snow late this afternoon
or evening with 1-2 inches of snow possible on the southern part of
the advisory area.
.SHORT TERM (Now through Friday Night)...
Issued at 320 AM EST Fri Feb 14 2014
...Winter Weather for this afternoon through early Saturday...
Snow expected to begin over southern Indiana shortly after noon,
with possibly a rain/snow mix changing over to snow
along Interstate 64 by mid-afternoon...and along Interstate 75 south
of Lexington by evening. Widespread accumulations of 2 to 4 inches
expected across southern Indiana and north central Kentucky, with
one to two inches across central and east central Kentucky late on
this evening.
Water Vapor imagery concurs with model initialization in showing a
flat 500mb disturbance that is currently over Nebraska. This upper
trough will amplify as it approaches the Commonwealth late this
evening. Ahead of this feature, strong isentropic lift coupled with
divergence aloft associated with a coupled jet structure, will
promote the quick development of precipitation this afternoon.
Both the GFS and the NAM develop the best lift and heaviest
precipitation over central Kentucky by this evening, with both
advertising over one half inch of QPF. Both also show lighter
amounts well north into southern Indiana. Precipitation will move
into southwestern Indiana shortly after noon and toward
mid-afternoon south and east of the Ohio River.
Surface temperatures this afternoon will be critical in determining
the initial rain/snow line. A weak surface low will develop south of
Louisville by mid to late afternoon. Initially, over central and
especially south central Kentucky, afternoon temperatures will be
too warm for snow. Our highs early this afternoon may even reach the
mid 40s along the Tennessee border and the Lake Cumberland Region.
Farther north, across southern Indiana and north central Kentucky
along and north of Interstate 64, initial temperatures in the lower
to mid 30s will cool enough so that any initial rain/snow mix will
quickly change over to snow by mid-afternoon. Farther south and
east, especially along Interstate 75, rain may not change to snow
until early to mid evening. Still, think that east central Kentucky
may get one to two inches of snow by early Saturday morning.
This system is fast moving, but contains some robust forcing and
lift. Snow may become moderate to heavy for a short period, centered
around late afternoon for southern Indiana and north central
Kentucky. Visibilities will become poor and roads likely snow
covered by the afternoon commute.
Snow will end during the late evening hours, lingering through early
morning for our eastern counties. On the back side of this surface
low, north winds will increase to 10 to 15 mph by early Saturday
morning. Lows will fall well into the lower 20s early Saturday as
well.
.LONG TERM (Saturday through Thursday)...
Issued at 300 AM EST Fri Feb 14 2014
Another quick moving clipper system will swing through the Ohio
Valley Saturday night bringing a chance of light snow to the area.
The track remains a little uncertain, but light accumulations of up
to one inch are possible across southern Indiana and portions of
northern Kentucky. There are indications there may be just enough
moisture and lift across our south to produce light snow as well, so
will continue with a slight chance across southern Kentucky, where
no accumulations are expected at this time. As for temperatures,
highs Saturday will be tricky. Generally expect upper 20s and lower
30s for areas with new snowpack, while other areas have a better
chance of ranging from just above freezing to middle 30s. Low to
upper 20s are anticipated Saturday night.
Our much anticipated warming trend will begin next week. Sunday will
be a transition day, where slight ridging to our west begins to edge
eastward. Any lingering light snow around daybreak Sunday will
quickly dissipate/push east, with temperatures in the middle 30s
north to middle 40s south expected for highs. Southerly breezes kick
in Monday ahead of an approaching weak cold front. The front looks
to swing through the area Monday evening. An all rain event is on
tap, starting late Monday morning across our west, progressing
eastward, and ending a little past midnight across our east.
Temperatures will warm a bit Monday, with upper 40s to middle 50s
expected. Temperatures will drop into the upper 20s to middle 30s
Monday night, but quickly rebound Tuesday under light southerly
winds. Middle 40s to middle 50s for highs Tuesday appear reasonable
at this time.
There is a generally consensus that warm-air advection scattered
rain showers will work into the area from the south Tuesday night,
Wednesday, and Wednesday night. Looks like on-and-off type showers,
so do not expect rain the entire time, but it will be an unsettled
period. Guidance then differs on whether a cold front will sweep
across the area late Thursday or if warm-air advection showers will
continue. Either way, rain is still in the forecast, so will
continue with chance PoPs. Temperatures should warm nicely Wednesday
and into Thursday. Middle 50s to middle 60s Wednesday should give
way to solid 60s Thursday.
&&
.AVIATION (18Z TAF Update)...
Updated at 1240 PM EST Fri Feb 14 2014
As a fast moving, but potent weather system moves east-southeast
this afternoon and evening, precipitation will break out across the
area, with BWG and SDF seeing onset around 1900-1930 UTC, and LEX
around 2030 UTC. Warm surface air streaming north ahead of an
approaching surface low will cause precipitation to start as rain
at all 3 sites this afternoon, with BWG staying as rain through much
of the event as the surface low passes just to their north later on.
Precipitation may end as light snow at BWG this evening.
At SDF and LEX, rain should change to a mix later this afternoon,
first at SDF then LEX, with a change to all snow expected roughly
around 2300 UTC at SDF and 0100 UTC at LEX (assuming boundary layer
temperatures cool enough). After precipitation starts, ceilings will
lower rapidly into MVFR category, and could go IFR briefly with 1/2
to 3/4 mile visibility late this afternoon or early evening at SDF
and LEX if any heavier snow bands pass over those locations.
Surface winds at SDF will back from south to east then northeast and
eventually to northwest as the surface low approaches and passes
just to their south. LEX winds are tricky as the surface low may
pass close to them or just south, causing winds also to back from
south to east and then eventually to north/northwest with low
passage. Winds at BWG, on the other hand, will veer from south to
southwest then to northwest as the low passes just to their north.
Precipitation will end this evening with a gusty northwest wind at
all TAF sites and MVFR ceilings. Clouds should begin to break to
scattered Saturday morning from west to east with winds easing as
surface high pressure builds across the region.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING until 4 AM EST Saturday FOR KYZ031>033-036-
037-043.
WINTER WEATHER ADVISORY until 4 AM EST /3 AM CST/ Saturday FOR
KYZ026>028-045>047-053>056-063>067-077-078-082.
WINTER WEATHER ADVISORY until 4 AM EST /3 AM CST/ Saturday FOR
KYZ023>025-029-030-034-035-038>042-048-049-057.
IN...WINTER STORM WARNING until 4 AM EST Saturday FOR INZ076>079-092.
WINTER WEATHER ADVISORY until 4 AM EST /3 AM CST/ Saturday FOR
INZ083-084-089>091.
&&
Update.........TWF/AMS
Short Term.....JSD
Long Term......MJP
Aviation.......TWFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1122 AM EST FRI FEB 14 2014 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-077- 078-082-151630- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY- LINCOLN KY-ADAIR KY-RUSSELL KY-CLINTON KY- 1122 AM EST FRI FEB 14 2014 /1022 AM CST FRI FEB 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS ARE IN EFFECT FOR THE REGION. PLEASE REFER TO WEATHER.GOV/LOUISVILLE FOR THE LATEST WEATHER INFORMATION ON THE INCOMING WINTER STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WEAKER SYSTEM WILL CROSS THE AREA SATURDAY EVENING...WITH ANOTHER CHANCE OF LIGHT SNOW. THE MOST LIKELY LOCATIONS TO SEE LIGHT ACCUMULATIONS UP TO ONE HALF INCH WILL BE SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY ACROSS THE BLUEGRASS REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KYZ061-062-070>076-081-151630- BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY- BARREN KY-MONROE KY-METCALFE KY-CUMBERLAND KY- 1022 AM CST FRI FEB 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN WILL CHANGE TO LIGHT SNOW THIS EVENING. LIGHT SNOW ACCUMULATIONS UNDER ONE INCH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. AMS/KD/MJP
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
Snow accumulations of around 4 inches were reported near Paoli.
Just under 4 inches of snow fell near New Pekin.
Local media reported that up to 5 inches of snow fell near Milltown, which is in northeastern Crawford County.
Local Louisville news reported 4 inches of snow in Bordon.
The Scott County emergency manager relayed several reports of 4 inches of snow across the county.
Local media reported 4 inches of snow in Madison, which is just across the Ohio River from Trimble County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488371, 488372, 488373, 488374, 488375, 488376.